Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Salt Lake City, UT

July 15, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2018, 2:25 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:25 PM MDT (20:25 UTC)
Expired
Jul 15, 2018, 6:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WGUS55 KSLC 152025
FFWSLC
UTC025-160030-
/O.NEW.KSLC.FF.W.0025.180715T2025Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT SUN JUL 15 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 630 PM MDT
    
* At 223 PM MDT, Doppler radar indicated an area of thunderstorms 
  producing heavy rain over Wahweap Creek, Warm Creek and Last Chance 
  Creek. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Big Water and Wahweap Creek, Warm Creek and Last Chance Creek 
  through their terminus at Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
      3734 11194

$$

CRK
2 follow-up statements
171 
WGUS75 KSLC 152242
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
442 PM MDT SUN JUL 15 2018

UTC025-160030-
/O.CON.KSLC.FF.W.0025.000000T0000Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
442 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL KANE COUNTY...

At 440 PM MDT, heavy rainfall from afternoon thunderstorms fell over 
the Last Chance Creek, Warm Creek and Wahweap drainages.  Flash 
Flooding is expected in these areas through the terminus at Lake 
Powell.

Some locations that will experience flooding include...Big Water and 
the Last Chance, Warm and Wahweap Creeks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
      3734 11194

$$

CRK
185 
WGUS75 KSLC 160027
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
627 PM MDT SUN JUL 15 2018

UTC025-160036-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
627 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 630
PM MDT...

Enhanced runoff will continue across the Last Chance, Warm Creek and 
Wahweap drainages. Unimproved area roads and trails may be 
impassable or washed out. Use caution in this area. 


LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
      3734 11194

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:24 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 15, 10:24 AM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1024 AM MDT Sun Jul 15 2018

.SYNOPSIS...A drier northwest flow will develop across the area
today with moisture lingering across the south. A weak weather
system will brush by northern Utah Monday before high pressure
strengthens during the midweek period.

&&

.DISCUSSION...Primary focus moving forward today will key in on
the next round of anticipated convection focused from around
Dixie east-northeast across Glen Canyon/Escalante National
Recreation area (through this evening). Points north of there
continue to further dry/stabilize beneath a slight building of
heights in response to yesterday's wave passage and further
development of a mid level high circulation upstream over Nevada
(this impinging a drier northwesterly flow aloft across the
northern 2/3rds). A marked delineation exists between these areas
per latest analysis's, specifically regarding deep layer moisture
and instability potential, with axis extending roughly from the
Book Cliffs SW to the Cedar City area and points south.

With surface dewpoints remaining in the mid 50s to low 60s across
the far south, PWAT in excess of 1 inch, minimal inhibition, and
LCLs roughly 1500m (or so), the above mentioned areas remain
primed for efficient convective development once low level lapse
rates steepen across the elevated heat sources (southern mtns)
over the next few hours. Once formed, lack of flow and ample
boundary layer moisture should once again allow for outflow
dominated propagation off the terrain and potentially down
drainage across the Grand Staircase. Given the antecedent
conditions and instability potential there, opted to increase PoPs
across the southeast while adding locally heavy rain mention in
latest update. No other marked updates to note this morning.
Previous discussion below.

.PREVIOUS DISCUSSION...A weak shortwave trough expected to move
onshore across the Pacific Northwest tonight will slowly
translate eastward Monday, brushing by northern Utah late Monday
into Monday night. Convection expected to form across northeast
Nevada Monday will likely spread into northwest and north central
Utah later Monday afternoon through Monday night, and have
maintained a mention of thunderstorms for this area. Meanwhile
lingering moisture in the south will maintain a threat for
isolated thunderstorms primarily along the terrain.

In the wake of this wave mid level ridging is expected to begin
amplifying Tuesday. Associated subsidence along with continued
drying should keep any threat of convection isolated and confined
to the far south.

Temperatures in the northern valleys are expected to run in the
mid to upper 90s today through Tuesday, while the south will
likely experience a warming trend as the airmass gradually dries
out.

Behind the Tuesday shortwave trough, a drier airmass continues to
push into the northern two- thirds of Utah through early
Wednesday, keeping any convective activity confined to the far
southern portions of the state. Upper level ridging also amplifies
overhead through the day Wednesday, leading to a hot day area-
wide, with temperatures potentially approaching triple digits
across the northern valleys Wednesday afternoon.

The high continues to migrate eastward Thursday, generally setting
up over the Four Corners area for the end of the week and heading
into the weekend. This allows additional moisture to again return to
the area from the south starting Thursday, with the potential for
showers and thunderstorms spreading into much of the CWA. This
familiar weather pattern of very warm temperatures and
increasingly active convection currently looks to persist through
day 7 (Sunday).

&&

.AVIATION...VFR conditions will prevail at the SLC terminal through
the TAF period. Southeast winds are expected to shift to the NW at
about 19Z although there is a 30% chance that winds will shift by
18Z.

&&

.FIRE WEATHER...High pressure is expected to strengthen to the west
of the area today allowing for a drier northwest flow. Showers and
thunderstorms will remain possible across the south, although
coverage and intensity is expected to be less than what has been
observed over the past few days. A weak weather system is expected
to brush northern Utah late Monday through Monday night bringing a
chance of showers and thunderstorms. High pressure is expected to
strengthen midweek allowing for hot and generally dry conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill/Struthwolf
PREVIOUS DISCUSSION...Seaman/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:01 PM MDTFlash Flood WarningSLCKane3 hr
Jul 14, 8:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 2:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 4:02 PM MDTFlash Flood WarningSLCWashington38 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.